View Full Version : Please help with advice for ADHD meds


juneyam
05-26-16, 11:03 PM
I'm desperate to figure out what to do. I can't figure out if my son's horrible moods after school are due to the XR form of Adderall wearing off, or the guanfacine IR still in his system wearing off later than the Adderall. When he first started meds, dr. started with guanfacine alone. It was horrible. My son had the worst mood swings ever, anger and crying to an unbelievable degree. Dr then prescribed Adderall XR, which he said would cancel out side effects of guanfacine and improve other symptoms as well. Side effects definitely got better. Except when he comes home from school. He's exhausted and melts down several times a week. I couldn't take it. Dr wanted to also treat anxiety (I kept expressing my concern about my son's anxiety issues as well). So the plan was to reduce then remove the guanfacine then after a week of no guanfacine to slowly build up Zoloft prescription. (son's psychiatrist is extremely conservative and wants my son on the least meds possible) After two days of lowering guanfacine, my son had the worst day at school, wanted to get back on it. So, with guanfacine, my son is miserable after school and doesn't feel better until 7pm. Without guanfacine, my son is miserable during the school day. My question is - is his after school misery because he can't handle the guanfacine alone once the Adderall wears off? Or is he experiencing an Adderall crash badly? I've also read that XR crash is often worse than IR. He's never been on Adderall alone so I don't know. But I do know he is miserable on guanfacine alone - I can't wait for him to get off it and want to try removing it this summer. I'm really hoping the Adderall with Zoloft will be his magic cocktail. I can't handle seeing him this way. (I haven't tried the Zoloft yet since we couldn't get off the guanfacine. From sheer exhaustion I haven't called the dr yet to update - I know I need to. I will tomorrow.) Sorry for the long post. I appreciate anyone who has been able to follow this and has any advice.

Caco3girl
05-27-16, 08:53 AM
The medicine game can be brutal. Really the only person who can help is the doctor. Hopefully you can stick it out until school is over and get him through his finals and then try and fine tune the meds this summer.